New Jersey, 2005

Cold in New Jersey, January 28, 2005

January 28, 2005 · NWS PHI · 21 events in 21 counties and zones

The combination of light winds courtesy of being located under a large high pressure system and snow cover produced for many locations one of the coldest mornings of the winter season in New Jersey. Low temperatures were mainly around zero, but some lows in the northwest part of the state were colder than 10 degrees below zero.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of light winds courtesy of being located under a large high pressure system and snow cover produced for many locations one of the coldest mornings of the winter season in New Jersey. Low temperatures were mainly around zero, but some lows in the northwest part of the state were colder than 10 degrees below zero. An 88-year-old husband and his 80-year-old wife died of hypothermia within their Dover Township (Morris County). The furnace was off and the house temperature was in the 40s when the authorities arrived. On the 31st, an 82-year-old man and his 71-year-old sister were found dead within their Wantage (Sussex County) home. They died from hypothermia after the fire in an old wood stove extinguished. The unseasonably cold weather continued code blue declarations to help the homeless, elderly, homebound and poor. It continued the high demand for heating oil, natural gas and electricity. There was also an increase in the number of slip and fall accidents. The cold weather increased the number of dead batteries. For example, AAA Mid-Atlantic reported a 25 to 30 percent increase in emergency calls.Specific low temperatures included 17 degrees below zero in Pellettown (Sussex County), 14 degrees below zero in Sussex (Sussex County), 10 degrees below zero in Andover (Sussex County), 6 degrees below zero in Somerville (Somerset County), 4 degrees below zero in Chatham (Morris County), 3 degrees below zero in Millville (Cumberland County), 2 degrees below zero in New Brunswick (Middlesex County), zero in Mount Holly (Burlington County), 2 degrees in Marlboro (Monmouth County), Trenton (Mercer County) and Flemington (Hunterdon County), 3 degrees at the Atlantic City International Airport, 6 degrees in Harvey Cedars (Ocean County), Williamstown (Gloucester County) and Somerdale (Camden County) and 9 degrees in Wildwood (Cape May County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 27, 9:26 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Jan 27, 9:26 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
926 PM EST THU JAN 27 2005

AVP HAS A WIND CHILL OF -12 F THIS HOUR. THE WIND READING AT MPO IS
ERRONEOUSLY PUTTING OUT CALM WINDS, AND ITS TEMPERATURE AND THE
TEMPERATURE AT HIGH PT IN SUSSEX COUNTY, NJ ARE A BIT COLDER THAN
AVP. WITH TEMPERATURES FORECAST TO DROP ANOTHER FIVE TO SEVEN
DEGREES AND WINDS FORECAST NOT TO DIMIMISH QUICKLY ENOUGH TO
COMPENSATE, WE WENT WITH A WIND CHILL ADVISORY OVER THE HIGHER
ELEVATIONS OF OUR NORTHERN THREE COUNTIES. ONLY MINOR ADJUSTMENTS OF
THE TEMP GRIDS TO MATCH CURRENT CONDITIONS TRIGGERED REACHING THE
APPROPRIATE WIND CHILL CRITERION IN THE GRIDS AND DIGITAL PRODUCTS.
OTHERWISE, WE MADE NO SIG CHANGES TO THE FORECAST.

BULK OF PREV AFD IS BELOW.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
.PA...WIND CHILL ADVISORY HIGHER ELEVATIONS OF PAZ054-055.
.NJ...WIND CHILL ADVISORY HIGHER ELEVATIONS OF NJZ001.
.DE...NONE.
.MD...NONE.
.MARINE...SMALL CRAFT ADVISORY ANZ430-431-450>4551.

&&

MPD

*****************************************************************

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
NO WEATHER IN THE SHORT TERM EXCEPT THE FRIGID TEMPERATURES AND LOW
WIND CHILLS TONIGHT AND EARLY FRIDAY MORNING, WITH THE AIRMASS
MODERATING INTO THE WEEKEND AS THE ARCTIC HIGH PRESSURE SYSTEM
GRADUALLY WORKS ITS WAY OVER OUR SERVICE AREA AND DISPLACES THE
COLDEST AIR. WINDS ARE EXPECTED TO PARTIALLY DECOUPLE AND DIMINISH
OVERNIGHT. ALTHOUGH TEMPERATURE FORECASTS FROM MOS GUIDANCE WERE
CLOSE, THE SLIGHTLY COLDER ETA NUMBERS WERE CHOSEN DUE TO THE LOW
DEWPOINTS AND CHILLING SNOW COVER.

&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
THE HIGH OVER THE AREA GRADUALLY PUSHES AWAY AS LOW PRESSURE TRIES
TO MOVE UP FROM THE SOUTH. HOWEVER, IT APPEARS ON THIS LATEST 12Z
RUN THAT THE HIGH MAY BE STRONG ENOUGH TO KEEP EVEN ANY SMALL
EFFECTS IN THE SOUTHERN HALF OF THE AREA SUNDAY INTO SUNDAY NIGHT.
ANOTHER SURFACE WAVE APPEARS TO WORK SOUTH AND EAST OF US EARLY NEXT
WEEK, BUT THE ASSOCIATED UPPER TROUGH COULD PLAY A ROLE IN
GENERATING MIXED PRECIPITATION (DEPENDING ON LOW LEVEL TEMPERATURES)
INTO TUESDAY NIGHT. CONFIDENCE AT THIS POINT IS LOW, BUT IT DOES NOT
APPEAR TO BE A STRONG STORM FOR US WITH A LACK OF PHASING BETWEEN
LOWER AND UPPER LEVELS OF THE ATMOSPHERE. IT APPEARS TO BE DRY BY
THURSDAY.

&&

.AVIATION...
NOT A CLOUD TO BE SEEN ACROSS THE TAF SITES THIS AFTERNOON. VFR
CONDITIONS THOUGH FRIDAY. WIND SPEEDS WILL DROP OFF TO 5 TO 10 KNOTS
OVERNIGHT AT THE TAF SITES.

&&

.MARINE...
SCA CONDITIONS TO CONTINUE TONIGHT WITH NORTH WINDS GUSTING 25 TO 30
KNOTS. SEAS GENERALLY 7 TO 9 FT AT THE BUOYS THIS AFTERNOON WILL
SUBSIDE TO 4 TO 6 FT BY FRIDAY MORNING.

&&

SHORT TERM/LONG TERM.../
AVIATION/MARINE...OHARA
Hazardous weather outlook, Jan 27, 4:11 AM EST, 19 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
411 AM EST THU JAN 27 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-281100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
411 AM EST THU JAN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

SOME SLICK SPOTS ON ROADWAYS ARE POSSIBLE...MAINLY THIS MORNING...AND
AGAIN TONIGHT WITH TEMPERATURES WELL BELOW FREEZING AND THE REMAINING
SNOW COVER.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jan 27, 9:06 PM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
906 PM EST THU JAN 27 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-
067>071-281500-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CAROLINE MD-CECIL MD-CHESTER PA-COASTAL ATLANTIC NJ-
COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-DELAWARE BEACHES DE-
EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-INLAND SUSSEX DE-
KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-MONTGOMERY PA-
MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-NORTHWESTERN BURLINGTON NJ-
OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-SALEM NJ-SOMERSET NJ-
SOUTHEASTERN BURLINGTON NJ-TALBOT MD-WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
906 PM EST THU JAN 27 2005

...VERY COLD WIND CHILLS OVERNIGHT...

THE CONTINUATION OF A FLOW OF CANADIAN AIR INTO OUR REGION THIS
THURSDAY NIGHT AND EARLY FRIDAY MORNING WILL CAUSE WIND CHILLS TO
DROP TO NEAR MINUS 10 BY DAYBREAK OVER DELAWARE, THE NORTHERN
MARYLAND EASTERN SHORE, SOUTHEASTERN PENNSYLVANIA AND CENTRAL AND
SOUTHERN NEW JERSEY. WIND CHILLS WILL DROP TO AROUND MINUS 10 BY
DAYBREAK OVER EAST CENTRAL PENNSYLVANIA AND MUCH OF NORTHERN NEW
JERSEY.

IF YOU MUST BE OUTSIDE TONIGHT, WEAR LAYERS OF CLOTHING, GLOVES OR
MITTENS, AND A HAT TO PROTECT YOURSELF FROM THE COLD.

PLEASE BE SURE THAT PETS ARE NOT KEPT OUTDOORS FOR ANY LENGTH OF
TIME. IF YOU MUST KEEP YOUR PETS OUTDOORS, MAKE SURE THEY HAVE ACCESS
TO PLENTY OF UNFROZEN WATER AND A WELL INSULATED SHELTER PROTECTED
FROM THE WIND AND COLD.

STAY TUNED TO NOAA WEATHER RADIO, THE OFFICIAL VOICE OF THE NATIONAL
WEATHER SERVICE, OR YOUR LOCAL MEDIA OUTLETS FOR ADDITIONAL
INFORMATION.

FOR COMPLETE WEATHER INFORMATION, PLEASE VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/ER/PHI

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Camden

When
January 28, 12:00 AM EST to 9:00 AM EST
Where
Camden forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cumberland

When
January 28, 12:00 AM EST to 9:00 AM EST
Where
Cumberland forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Atlantic

When
January 28, 12:00 AM EST to 9:00 AM EST
Where
Eastern Atlantic forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Cape May

When
January 28, 12:00 AM EST to 9:00 AM EST
Where
Eastern Cape May forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Monmouth

When
January 28, 12:00 AM EST to 9:00 AM EST
Where
Eastern Monmouth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Ocean

When
January 28, 12:00 AM EST to 9:00 AM EST
Where
Eastern Ocean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Cold/Wind Chill, Gloucester

When
January 28, 12:00 AM EST to 9:00 AM EST
Where
Gloucester forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hunterdon

When
January 28, 12:00 AM EST to 9:00 AM EST
Where
Hunterdon forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Cold/Wind Chill, Mercer

When
January 28, 12:00 AM EST to 9:00 AM EST
Where
Mercer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Cold/Wind Chill, Middlesex

When
January 28, 12:00 AM EST to 9:00 AM EST
Where
Middlesex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Cold/Wind Chill, Morris

When
January 28, 12:00 AM EST to 9:00 AM EST
Where
Morris forecast zone
Deaths
2 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northwestern Burlington

When
January 28, 12:00 AM EST to 9:00 AM EST
Where
Northwestern Burlington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Cold/Wind Chill, Salem

When
January 28, 12:00 AM EST to 9:00 AM EST
Where
Salem forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Cold/Wind Chill, Somerset

When
January 28, 12:00 AM EST to 9:00 AM EST
Where
Somerset forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southeastern Burlington

When
January 28, 12:00 AM EST to 9:00 AM EST
Where
Southeastern Burlington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sussex

When
January 28, 12:00 AM EST to 9:00 AM EST
Where
Sussex forecast zone
Deaths
2 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Cold/Wind Chill, Warren

When
January 28, 12:00 AM EST to 9:00 AM EST
Where
Warren forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Atlantic

When
January 28, 12:00 AM EST to 9:00 AM EST
Where
Western Atlantic forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Cape May

When
January 28, 12:00 AM EST to 9:00 AM EST
Where
Western Cape May forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Monmouth

When
January 28, 12:00 AM EST to 9:00 AM EST
Where
Western Monmouth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Ocean

When
January 28, 12:00 AM EST to 9:00 AM EST
Where
Western Ocean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Morris2005-01-2988MalePermanent HomeDirect
Cold/Wind Chill, Morris2005-01-2980FemalePermanent HomeDirect
Cold/Wind Chill, Sussex2005-01-3182MalePermanent HomeDirect
Cold/Wind Chill, Sussex2005-01-3171MalePermanent HomeDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434626, 5434627, 5434628, 5434629, 5434630, 5434631, 5434632, 5434633, 5434634, 5434635, 5434636, 5434637, 5434638, 5434639, 5434730, 5434731, 5434732, 5434733, 5434734, 5434735, 5434736.